Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 118, NWS Denver/Boulder, CO

July 27, 2004Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2004, 5:57 PM MDT for Lincoln County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 5:57 PM MDT (23:57 UTC)
Expired
Jul 27, 2004, 6:30 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 77 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2334 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 272357
SVRBOU
COC073-280030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTH OF WILD HORSE
  POINT TO 5 MILES EAST OF WILD HORSE POINT...OR FROM 33 MILES   
SOUTHEAST OF LIMON TO 40 MILES NORTH OF LA JUNTA...MOVING EAST AT 
10   MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3892 10351 3846 10351 3846 10316 3892 10315

$$

046

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT TUE JUL 27 2004

.SHORT TERM DISCUSSION...A SLOW MOVING UPPER TROF WILL MAKE ITS WAY
ACROSS WY AND NRN CO OVERNIGHT.  ETA AND GFS BOTH SHOW WEAK QG
ASCENT CONTINUING OVR THE CWA THROUGH 12Z WEDNESDAY...THEN SHIFTING
TO THE EAST.  INTERACTIVE SOUNDINGS NOT VERY IMPRESSIVE LATE THIS
AFTERNOON IN TERMS OF CAPE WITH VALUES AROUND 600 J/KG ALONG THE
FRONT RANGE AND 1000-1500 G/KG OVER THE NORTHEAST CORNER OF THE
STATE.  SOME CIN AS WELL ACCODING THE THE ETA BUFFER SOUNDINGS BUT
SFC BASED CINS SHOWS NO CAP OVER THE NORTHEAST PLAINS.  IN ANY EVENT
SCT POPS STILL LOOK GOOD. IN ADDITION FORCING ALOFT MAY ALLOW
FOR SOME SCT SHOWERS TO CARRY OVER PAST MIDNIGHT...ESPECIALLY ALONG
THE NRN BORDER.  A WEAK COLD FRONT IS PROGGED TO SLIP INTO THE
NORTHEASTERN PLAINS LATE THIS EVENING ...BUT IT SHOULD NOT PROVIDE
MUCH OF A FOCUSING MECHANISM FOR THUNDERSTORMS.  ON TUESDAY...
SPATIAL CROSS-SECTIONS AND ETA BUFFER SOUNDINGS SHOW A WEAK BUT
DEEPENING UPSLOPE DEVELOPING DURING THE MORNING.  A SECONDARY SURGE
WILL MOVE INTO NORTHEASTERN COLORADO IN THE AFTERNOON WHICH WILL
FURTHER STRENGTHEN THE UPSLOPE ALONG THE FRONT RANGE.  FCST CAPES
ALONG THE FRONT RANGE AND PALMER DIVIDE ARE PROGGED TO RANGE FROM
800-1200 J/KG WITH PW VALUES INCREASING TO NEAR .80 INCHES.  THE
FRONT RANGE FOOTHILLS AND PALMER DIVIDE SHOULD BE THE PRIMARY FOCUS
FOR THUNDERSTORMS BY MID AFTERNOON SO HAVE WEIGHTED POPS MORE
TOWARDS THESE AREAS.  MID LEVEL SUBSIDENCE IN THE WAKE OF THE SHORT
WAVE SHOULD LIMIT THUNDERSTORM POTENTIAL ELSEWHERE AS WELL.

.LONG TERM DISCUSSION...STILL LOOKING AT A FEW DAYS OF COOLER TEMPS
AND SCT AFTN/EVENING STORMS FOR THURSDAY AND FRIDAY AS PERSISTANT NW
FLOW PATTERN CONTINUES TO SEND DOWN RIPPLES OF ENERGY ACROSS ERN CO.
MID LVL FLOW STRENGTHENS SOME ON THU TO 30-35 KT ALONG WITH FORECAST
CAPES BETWEEN 1000-2000J/KG. GIVEN ABOVE PARAMETERS MAY SEE A FEW
ISOLD SEVERE STORMS AS WELL. LOOKS PRETTY SIMILAR ON FRIDAY AS WELL
WITH AN ADDITIONAL SURGE MOVING ACROSS ERN CO LATE THU NITE/FRI AM.
SCT POPS SEEM A FINE BET THRU FRIDAY. THERE ARE STILL SOME
DIFFERENCES SHOWING UP BETWEEN ETA/GFS...WITH THE GFS BEING THE
WETTEST. EXPECT REALITY WILL PROBABLY FALL IN BETWEEN THE DRY ETA
AND WET GFS.

RIDGE ALOFT BUILDS ACROSS THE REGION SATURDAY THRU MONDAY WITH A
RETURN TO NEAR NORMAL TEMPS WITH ONLY ISOLD CHANCES FOR STORMS THRU
THE EXTENDED PRD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FMC/SWE
Hazardous weather outlook, Jul 27, 10:52 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT TUE JUL 27 2004

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON IN THE
MOUNTAINS AND THEN MOVE ACROSS THE NORTHEAST PLAINS IN THE LATE
AFTERNOON AND EVENING.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
OVER THE NORTHEAST PLAINS MAINLY EAST OF A FORT MORGAN TO LIMON LINE
LATE THIS AFTERNOON OR EVENING...WITH LARGE HAIL BEING THE MAIN
THREAT.  OTHERWISE MOST AREAS CAN EXPECTED THE STORMS TO PRODUCE
BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A DAILY ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS
IN THE AFTERNOON AND EVENINGS WEDNESDAY THROUGH FRIDAY. A FEW OF THE
STORMS MAY BECOME SEVERE LATE WEDNESDAY AND AGAIN THURSDAY AFTERNOON
AS THE AIRMASS BECOMES MORE UNSTABLE ALONG WITH A STRONGER FLOW
ALOFT.

A DRYING TREND ALONG WITH WARMER TEMPERATURES IS EXPECTED SATURDAY
THROUGH MONDAY WITH SEASONABLE TEMPERATURES AND ONLY ISOLATED LATE
DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.